Hail, San Juan
- When
- September 18, 1:20 PM MST to 1:30 PM MST
- Where
- San Juan County, 0.69 mi S of (4bl)blanding Muni A
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.570, -109.480
A weak cold front dropped southward toward the Four Corners on the 18th which help focus stronger storms over southeast Utah where hail and localized flooding was observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A weak cold front dropped southward toward the Four Corners on the 18th which help focus stronger storms over southeast Utah where hail and localized flooding was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 18, 9:59 AM MST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1059 AM MDT WED SEP 18 2013 .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 244 AM MDT WED SEP 18 2013 PLENTY OF CONVECTION CONTINUED OVERNIGHT WITH A LINE OF SHOWERS AND STORMS CURRENTLY MOVING ACROSS THE CWA. THESE ARE IN RESPONSE TO A WEAK JET STREAK AND ACCOMPANYING DIVERGENCE ALOFT. SOMEWHAT SURPRISED THIS LINE HAS STAYED TOGETHER FOR SO LONG. REGARDLESS...UPPED POPS TO FOLLOW THIS LINE FROM ROUGHLY CRAIG SOUTH TO MONTROSE WHILE ANOTHER AREA OF CONVECTION FORMED OVER THE PAGOSA SPRINGS AREA. A FEW STRAY STORMS ARE STILL POSSIBLE THIS MORNING SO KEPT ISOLD/SCT CONVECTION IN FORECAST FOR THE REMAINDER OF THE OVERNIGHT. ONE IMPORTANT NOTE...HEAVIER RAINFALL FELL OVER SRN FACING AREAS OF THE ROAN/TAVAPUTS PLATEAU. THIS IS IMPORTANT BECAUSE PREVIOUS OCCURRENCES OF THIS HAVE CAUSED FLASH FLOODING IN ARCHES NATIONAL PARK...SPECIFICALLY THE DELICATE ARCH PARKING LOT AND WOLFE RANCH AREAS. USUALLY THE FLOODING DOES NOT OCCUR UNTIL 12 TO 24 HOURS AFTER THE RAIN HAS FALLEN. WITH THIS IN MIND...WILL ISSUE FLASH FLOOD WATCH FOR THAT AREA. FOR TODAY...A SHALLOW DRY COLD FRONT APPROACHES FROM THE WEST. GUIDANCE SUGGESTING SOME CONVECTION AHEAD OF THIS FRONT BUT MAINLY FAVORING THE CENTRAL AND SRN MTNS WITH NOTHING IN EASTERN UTAH AS BEST SUPPORT STAYS NORTH OF THE AREA. MADE MINOR CHANGES TO GOING FORECAST WITH EASTERN TWO THIRDS OF FORECAST FAVORED FOR PRECIP TODAY. THICKNESSES...AND FORECAST WIND SHIFT OCCURS LATE THIS AFTN AS FRONT MOVES THROUGH AND STARTS TO DROP SEWRD. AHEAD OF THIS FRONT...SOME BREEZY CONDITIONS CAN BE EXPECTED WITH AREAS ALONG AND N OF I-70 SEEING THE OCCNL GUST OF 25 TO 30 MPH THIS AFTN. DO NOT ANTICIPATE AS ACTIVE A DAY AS YESTERDAY THOUGH SOME SHEAR AND UNSTABLE AIR WILL REMAIN TO ALLOW STORMS TO PRODUCE SOME HAIL AND GUSTY SURFACE WINDS. SUFFICIENT INSTABILITY AND VERTICAL SHEAR TO KEEP THUNDERSTORMS GOING INTO THIS EVENING ACROSS MUCH OF WESTERN CO AHEAD OF A SURFACE COLD FRONT PUSHING IN FROM THE NORTHWEST. HOWEVER...THE CONVECTION SHOULD DECREASE AFTER SUNSET AS THE UPPER JET PULLS AWAY. AS THE PARENT UPPER TROUGH LIFTS ACROSS MT/WY...THE COLD FRONT STALLS ON THE NORTH SIDE OF THE SAN JUAN MTNS LATE TONIGHT BEFORE DISSIPATING THURSDAY. DRIER AIR FLOWS IN BEHIND THE FRONT WITH JUST ISOLATED INSTABILITY SHOWERS POSSIBLE OVER THE SAN JUANS AND NEAR THE CENTRAL DIVIDE THURSDAY. NOTICEABLY COOLER AIR WILL SPREAD ACROSS THE NORTH AND CENTRAL SECTIONS OF THE FORECAST AREA BEHIND THE FRONT. LOWS WILL DROP INTO THE 30S ACROSS PARTS OF THE NW CO PLATEAU TONIGHT. HIGH TEMPS ACROSS THE NORTH ON THURSDAY LOOK TO BE 5-10 DEGREES COOLER...WHILE SOUTHERN LOCATIONS SHOULD SEE LITTLE CHANGE FROM TODAY. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 244 AM MDT WED SEP 18 2013 CLEAR SKIES AND DRY AIR WILL LEAD TO A CHILLY NIGHT IN MANY LOCATIONS THURSDAY NIGHT WITH POCKETS OF NEAR FREEZING TEMPS IN THE CRAIG...STEAMBOAT AND GUNNISON AREAS. A PROGRESSIVE UPPER RIDGE SLIDES OVERHEAD ON FRIDAY FOR PLENTY OF SUNSHINE AND WARMER TEMPERATURES. SATURDAY THROUGH TUESDAY REMAINS RELATIVELY UNREMARKABLE AS A RIDGE OF HIGH PRESSURE MOVES ACROSS THE REGION THROUGH THE WEEKEND. A TROUGH IS EXPECTED TO MOVE THROUGH SUNDAY EVENING POSSIBLY BRINGING SOME PRECIP TO THE MTNS OF WRN CO BUT THIS QUICK LITTLE SYSTEM WILL HAVE MOVED OFF TO THE PLAINS BY DAYBREAK MONDAY. AFTER THAT...ZONAL FLOW SETS UP WITH NO PRECIP EXPECTED LEADING TO SUNNY SKIES AND TEMPS HOVERING AROUND NORMAL VALUES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1059 AM MDT WED SEP 18 2013 EXPECT THE USUAL UPTICK IN SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON AS TEMPERATURES RISE TO NEAR OR A LITTLE ABOVE NORMAL. STORMS WILL FAVOR HIGHER TERRAIN INITIALLY...BUT SEVERAL WILL MOVE OUT OVER ADJACENT VALLEYS FROM 20Z THROUGH 03Z THURSDAY. STORM ACTIVITY WILL RESULT IN AREAS OF MOUNTAIN OBSCURATION WITH A 3O TO 50 PERCENT CHANCE FOR MVFR VSBY IN HEAVY RAIN AT AIRPORTS EAST OF A KCEZ-KCAG LINE. STORM ACTIVITY WILL DECREASE AFTER 03Z WITH VFR CONDITIONS RETURNING REGION WIDE BY MIDNIGHT. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR UTZ027. && SHORT TERM...TGR/JAD LONG TERM...JAD/TGR AVIATION...NL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 558 AM MDT WED SEP 18 2013 COZ001>014-017>023-UTZ022>025-027>029-191200- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 558 AM MDT WED SEP 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE OVER THE AREA TODAY AND AHEAD OF THE FRONT SOME SHOWERS AND STORMS ARE POSSIBLE. SOME HAIL AND GUSTY WINDS WILL BE POSSIBLE UNDER THE STRONGER STORMS. SOME GUSTY AFTERNOON WINDS WILL ALSO BE POSSIBLE AHEAD OF THE COLD FRONT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MOSTLY CLEAR SKIES EXPECTED THROUGH TUESDAY WITH A CHANCE FOR SOME SHOWERS SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1202 PM MDT WED SEP 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 2 NW YELLOW JACKET 37.55N 108.75W
09/17/2013 M1.00 INCH MONTEZUMA CO TRAINED SPOTTER
DAMAGE TO GARDEN AND ORCHARD. ALSO ESTIMATED 50 PLUS
MPH WINDS WHICH SNAPPED OFF 4 INCH DIAMETER TREE LIMBS.
&&
EVENT NUMBER GJT1301538
PRINGLESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1251 PM MDT WED SEP 18 2013 COZ011-012-181930- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-WEST ELK AND SAWATCH MOUNTAINS CO- 1251 PM MDT WED SEP 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DELTA AND NORTHWESTERN GUNNISON COUNTIES UNTIL 130 PM MDT... AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF PAONIA...OR 33 MILES NORTHEAST OF MONTROSE...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SOMERSET... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3908 10714 3885 10702 3873 10753 3886 10760 JM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
114 PM MDT WED SEP 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HEAVY RAIN 5 NNW YELLOW JACKET 37.59N 108.77W
09/17/2013 M0.90 INCH MONTEZUMA CO TRAINED SPOTTER
0.90 IN ABOUT 20 MINUTES. ALSO PENNY-SIZED HAIL.
&&
EVENT NUMBER GJT1301539
PRINGLESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 149 PM MDT WED SEP 18 2013 COZ011-017-182015- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO- 149 PM MDT WED SEP 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MESA...SOUTHWESTERN DELTA AND NORTHERN MONTROSE COUNTIES UNTIL 215 PM MDT... AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23 MILES NORTH OF NUCLA...OR 33 MILES SOUTH OF GRAND JUNCTION...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ESCALANTE FORKS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3882 10831 3864 10819 3850 10860 3863 10869 JM
The Grand Junction radar (KGJX), 199 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
1 hail, 1 debris flow. Local standard time, as filed.
Minor flood waters washed boulders onto Highway 95 near Comb Ridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529049, 529052.